Alert archive / Wisconsin / River Flood Warnings in 2024
River Flood Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at May 22, 2024, 9:03 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- May 22, 2024, 9:03 PM CDT (02:03 UTC)
- Expired
- May 23, 2024, 9:55 AM CDT
- In force
- 13 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Viola (VIOW3).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
582
WGUS43 KARX 230203
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
903 PM CDT Wed May 22 2024
...The National Weather Service in La Crosse WI has issued a Flood
Warning for the following rivers in Wisconsin...
Kickapoo River at Viola affecting Vernon and Richland Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued Thursday morning at 915 AM CDT.
&&
WIC103-123-231415-
/O.NEW.KARX.FL.W.0004.240523T0203Z-240524T0640Z/
/VIOW3.1.ER.000000T0000Z.240523T0600Z.240523T1840Z.NO/
903 PM CDT Wed May 22 2024
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Kickapoo River at Viola.
* WHEN...From this evening to early Friday morning.
* IMPACTS...At 14.5 feet, Two roads north of Viola may be under
water. Water may be over Highway 131, 3 miles north of Viola, near
Ski Hill Road, and also over Simmons Flat Road about a mile north
of town.
* ADDITIONAL DETAILS...
- The river was at 13.83 ft at 325 pm cdt.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to fall below flood stage
early tomorrow afternoon and continue falling to 9.1 feet
Wednesday, May 29.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
14.7 feet on 03/03/2004.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
Rieck2 follow-up statements
193
WGUS83 KARX 230933
FLSARX
Flood Statement
National Weather Service La Crosse WI
433 AM CDT Thu May 23 2024
...The Flood Warning continues for the following rivers in
Wisconsin...Iowa...
Kickapoo River at Viola affecting Richland and Vernon Counties.
Turkey River at Garber affecting Clayton County.
Turkey River at Elkader affecting Clayton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional river and weather information is available at
www.weather.gov/lacrosse.
The next statement will be issued this afternoon at 330 PM CDT.
&&
WIC103-123-232145-
/O.CON.KARX.FL.W.0004.000000T0000Z-240524T0640Z/
/VIOW3.1.ER.000000T0000Z.240523T1200Z.240523T1840Z.NO/
433 AM CDT Thu May 23 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL JUST AFTER MIDNIGHT
TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Kickapoo River at Viola.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 14.5 feet, Two roads north of Viola may be under
water. Water may be over Highway 131, 3 miles north of Viola, near
Ski Hill Road, and also over Simmons Flat Road about a mile north
of town.
* ADDITIONAL DETAILS...
- There is no current observed data.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to fall below flood stage
this afternoon and continue falling to 9.1 feet Wednesday
evening.
- Flood stage is 14.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
IAC043-232030-
/O.CON.KARX.FL.W.0003.000000T0000Z-240523T2024Z/
/GRBI4.1.ER.240522T1212Z.240522T1815Z.240523T0448Z.NO/
433 AM CDT Thu May 23 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE THIS AFTERNOON...
* WHAT...Minor flooding is currently forecast.
* WHERE...Turkey River at Garber.
* WHEN...Until late this afternoon.
* IMPACTS...At 17.0 feet, Minor flooding begins in the communities
of Garber, Osterdock, and Millville.
* ADDITIONAL DETAILS...
- At 3:15 AM CDT Thursday the stage was 16.7 feet.
- Bankfull stage is 15.0 feet.
- Forecast...The river is expected to fall to 8.4 feet
Wednesday evening.
- Flood stage is 17.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131
$$
IAC043-232145-
/O.CON.KARX.FL.W.0002.000000T0000Z-240525T0040Z/
/EKDI4.1.ER.240522T1148Z.240523T1800Z.240524T1240Z.NO/
433 AM CDT Thu May 23 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL TOMORROW EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Turkey River at Elkader.
* WHEN...Until tomorrow evening.
* IMPACTS...At 12.0 feet, Minor flooding occurs in areas near the
river.
* ADDITIONAL DETAILS...
- At 3:45 AM CDT Thursday the stage was 12.3 feet.
- Bankfull stage is 12.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 3:45 AM CDT Thursday was 12.3 feet.
- Forecast...The river is expected to rise to a crest of 13.1
feet this afternoon. It will then fall below flood stage
tomorrow morning.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161
4298 9161
$$
JAM208
WGUS83 KARX 231455
FLSARX
Flood Statement
National Weather Service La Crosse WI
955 AM CDT Thu May 23 2024
...The Flood Warning is cancelled for the following rivers in
Wisconsin...
Kickapoo River at Viola affecting Richland and Vernon Counties.
.Recent rainfall runoff was lower than expected and the Kickapoo
River at Viola is no longer expected to reach flood stage.
Therefore, the warning will be cancelled.
WIC103-123-231600-
/O.CAN.KARX.FL.W.0004.000000T0000Z-240523T1455Z/
/VIOW3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
955 AM CDT Thu May 23 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Kickapoo River at Viola.
* ADDITIONAL DETAILS...
- At 7:50 AM CDT Thursday the stage was 13.2 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to fall to 9.1 feet
Thursday, May 30.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
4354 9070
$$
JAWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 22, 6:32 PM CDT, 2 hours 31 minutes earlier. Its key messages:
- Limited Scattered & Isolated Rain & Storm Chances Today
- Storm Chances Return Late Thursday Through Friday With Strong to Severe Storms Possible
- Storm & Rain Chances Return Sunday Night Into Monday
Area forecast discussion, May 22, 6:32 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Wed May 22 2024 .KEY MESSAGES... - Limited Scattered & Isolated Rain & Storm Chances Today - Storm Chances Return Late Thursday Through Friday With Strong to Severe Storms Possible - Storm & Rain Chances Return Sunday Night Into Monday && .DISCUSSION... Issued at 244 PM CDT Wed May 22 2024 Storm/Precipitation Chances Today/Tonight: A closed upper level area of lower heights continues lifting north through the Canadian province of Ontario early this afternoon. A meridional (north-south) appendage has been deepening and phasing across the central to southern Mississippi River Valley with the southern periphery collocated with a 100 kt subtropical jet streak, resulting in severe weather near the confluence of Ohio and Mississippi Rivers. Locally, minute pulses within the body of the shortwave appendage have been providing high based scattered precipitation chances. Commercial aviation based ACARS soundings line up with high resolution forecast models concerning a meager low level temperature inversion causing the higher cloud bases. Dry air within this nose and minute pulses within the west-northwest flow limit overall confidence and spatial continuity in precipitation chances. Erosion of the inhibition layer will allow tapping into slight instability and ability to overcome this drier air. The colder airmass in place has lowered the freezing level near 8k ft, resulting in pea size hail reports with the strongest storms. Have continued with scattered and isolated chances similar to previous forecasts. Thursday: Otherwise, drier forecast on tap through much of Thursday with precipitation and storm chances returning Thursday night, lasting through much of Friday. Highest temperatures within return flow and increased low level WAA remains to the west, keeping storm chances and higher temperatures from the 80s into the low 90s well to the west. Storm Chances Return Thursday Night Through Friday: The trough responsible for storm and precipitation chances late Thursday night through Friday currently seen on upper level GOES water vapor imagery closed over the Pacific Northwest. Upstream of this feature, increased upper level winds are expected to initially dig an appendage of this closed low across the Rocky Mountain West before phasing and lifting through the Central Plains into the Upper Mississippi River Valley. The narrow filament of increased low level theta e lobe advects through late Thursday night through Friday morning, challenging initial storm chances given lack of diurnal heating. Storm chances increase through Friday as the surface low lifts through central Minnesota into southern Manitoba with deepening appendages swinging around the main low. Long term global ensemble (EPS/GEFS) loses confidence in surface low location as the low lifts north, challenging local confidence. The occlusion of the surface low will provide a narrow appendage of potential instability through Friday shown in an initial rounded mound of 50-70% chances for 500 J/kg of SBCAPE, becoming a filament of 20-50% SBCAPE probabilities along Mississippi River Valley into Wabasha and Buffalo Counties. Given the diurnal timing, severe storm chances push into the Northern Plains on Day 2 (Thursday) and along and east of the Mississippi River Valley on Day 3 (Friday) with highest probabilities into central Wisconsin. Primary threat would be potential for hail but currently, but the forecast window pushes the end of the high resolution guidance. Therefore, HREF max/min/mean instability, only till Friday at 12Z, shows 1000 J/kg, <500 J/kg, and 0 J/kg; respectively. Much disagreement on shear, highest collocated with the occlusion passing over early Friday afternoon, but very diverse solutions between models. Otherwise, higher impact will be potential rainfall amounts. Have slightly backed off from most recent National Blend forecast model that included 6 hour QPF values near 1" Friday 18Z to Saturday 00Z. Should be mentioned lack of members at that time after the 54 hour forecast window. Upcoming forecasts will increase high resolution member inclusion, increasing confidence in amounts. Otherwise, slight flip flop between long term global deterministic and ensembles, intramodelly. The ECMWF with a slower progression paints widespread 0.5" or higher while the GFS remains transient, limiting overall spatial impacts. This Weekend: A slight reprieve in precipitation chances expected through Saturday, only to become more widespread again through Sunday into Monday (Memorial Day). North to south separation of a phasing upper level trough limits local confidence. Highest confidence lies to the south where synoptic forcing best aligns for a lifting, deepening surface low from the Central Plains into the Mississippi River Valley. Will be subsequent feature to iron out in coming forecasts given the longer forecast window. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 630 PM CDT Wed May 22 2024 High pressure will build across the area tonight and remain in control of the weather into Thursday. With the loss of diurnal heating tonight, the cumulus clouds and the wind gusts will dissipate. && .HYDROLOGY... Issued at 300 AM CDT Wed May 22 2024 MRMS rain estimates and station reports showed a swath of 2 to 4 inches of rain since yesterday from parts of northeast Iowa through central Wisconsin, resulting in rises on some rivers, including the Turkey, Kickapoo, Black, Upper Iowa, and Yellow Rivers. Minor flooding is expected along parts of the Turkey River, and is possible along sections of a few Wisconsin tributaries over the next few days. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JAR AVIATION...Boyne/JAR HYDROLOGY...JM
Hazardous weather outlook, May 22, 4:11 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 411 AM CDT Wed May 22 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 411 AM CDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There is a small chance for a thunderstorm this afternoon. Severe weather is not expected. Runoff from recent rainfall will result in rises on some area rivers, including minor flooding potential at a few locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Runoff from recent rainfall will result in rises on some area rivers through late week, including minor flooding potential along a few rivers. Thunderstorms are possible Thursday night into Friday. Organized severe weather is not anticipated at this time, but a few stronger storms could occur. Thunderstorm chances return Sunday into Monday. It is too early to discern any potential severe weather risk at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, May 22, 3:34 PM CDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
334 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail 2 WSW Fillmore 43.74N 92.31W
05/22/2024 M0.75 Inch Fillmore MN Amateur Radio
&&Special weather statement, May 22, 3:39 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
339 PM CDT Wed May 22 2024
MNZ095-222115-
Fillmore MN-
339 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FILLMORE COUNTY
THROUGH 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or near Preston, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and up to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Preston, Lanesboro, Fountain, Highland, Newburg, Amherst, Carimona,
Whalan, Henrytown, Choice, Old Barn Campground, Isinours, Hutton, and
Tawney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4366 9223 4375 9218 4372 9173 4352 9173
TIME...MOT...LOC 2038Z 287DEG 34KT 4369 9214
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonLocal storm report, May 22, 3:48 PM CDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
348 PM CDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Hail Preston 43.67N 92.08W
05/22/2024 E0.75 Inch Fillmore MN Trained Spotter
&&
APFSpecial weather statement, May 22, 4:08 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
408 PM CDT Wed May 22 2024
IAZ011-MNZ095-096-222145-
Allamakee IA-Fillmore MN-Houston MN-
408 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLAMAKEE...
SOUTHERN HOUSTON AND EAST CENTRAL FILLMORE COUNTIES THROUGH 445 PM
CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mabel, or 14 miles west of Caledonia, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and up to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Caledonia, Spring Grove, Wilmington, Yucatan, Black Hammer, Eitzen,
Choice, Riceford, Dun Romin Park Campground, Beaver Creek Valley
State Park, Willington Grove, Freeburg, and Tawney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4359 9190 4370 9182 4365 9130 4343 9138
TIME...MOT...LOC 2108Z 288DEG 33KT 4362 9180
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FergusonSpecial weather statement, May 22, 4:39 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
439 PM CDT Wed May 22 2024
WIZ054-055-222215-
Richland WI-Crawford WI-
439 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES THROUGH 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Viroqua, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Soldiers Grove, Rolling Ground, Five Points, Bosstown, Rising Sun,
and Montgomeryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4327 9055 4338 9099 4342 9098 4342 9077
4343 9076 4342 9052
TIME...MOT...LOC 2138Z 280DEG 31KT 4340 9093
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FergusonSpecial weather statement, May 22, 5:09 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
509 PM CDT Wed May 22 2024
WIZ055-222245-
Richland WI-
509 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RICHLAND COUNTY THROUGH
545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Richland Center, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Richland Center, Ithaca, Boaz, Keyesville, Twin Bluffs, Sextonville,
Neptune, Five Points, and Bear Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4331 9065 4341 9059 4340 9019 4319 9019
TIME...MOT...LOC 2209Z 280DEG 30KT 4334 9057
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FergusonNearby
River Flood Warnings in Wisconsin, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.